A popular hair-growth drug may alter the accuracy of prostate cancer screening, say researchers.
Propecia, a drug commonly used to regrow thinning hair, appears to alter levels of a hormone that alerts doctors to an increased risk of prostate cancer in middle-aged men, possibly hiding the presence of the disease.
Prostate-specific antigen (PSA) is a hormone always present in men, but it tends to become elevated if prostate disorders including cancer develop. Therefore, PSA testing has become a routine cancer screening, recommended to begin around age 40, when the risk of prostate cancer begins to grow.
However, a recent study has shown that Propecia may interfere with the results of this screening, as it seems to lower the amount of PSA present in a man's body.
"For these men, the PSA needs to be corrected, of the detection of prostate cancer may not occur until it is more aggressive," said Dr. Anthony D'Amico, lead study author from the Dana-Farber/Brigham and Women's Cancer Center in Boston, Massachusetts.
For the study, D'Amico and colleagues looked as 355 men between the ages of 40 and 60, 247 of whom were given a low dose of Propecia for 48 weeks. The men's PSA levels were measured before the start of the study and once every 12 weeks.
By the end of the study, the researchers determined that PSA levels dropped by 40 percent in men in their 40s and 50 percent in the men in their 50s.
Those not taking the drug had an average PSA level increase of 13 percent, relatively normal as PSA levels tend to increase with age.
Interestingly, finasteride, the active ingredient in Propecia, has also been used to treat prostate enlargement, but this is the first study to find that a very low dose of Propecia also impacts the prostate.
D'Amico believes that people who take Propecia and other finasteride-containing drugs, such as Proscar should receive more sensitive tests to detect prostate cancer if their PSA levels show even a small increase.
The researchers recommend that men over the age of 40 be sure to inform their doctors if they are taking Propecia, and make sure that their PSA levels are adjusted accordingly.